Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 201, NWS Wichita, KS

August 14, 20184 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 14, 2018, 6:23 PM CDT for 4 counties in Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 6:23 PM CDT (23:23 UTC)
Expired
Aug 14, 2018, 6:47 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KICT 142323
SVRICT
KSC019-049-125-205-150015-
/O.NEW.KICT.SV.W.0201.180814T2323Z-180815T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
623 PM CDT TUE AUG 14 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elk County in southeastern Kansas...
  Southwestern Wilson County in southeastern Kansas...
  Northwestern Montgomery County in southeastern Kansas...
  Northeastern Chautauqua County in southeastern Kansas...

* Until 715 PM CDT.

* At 622 PM CDT, a severe thunderstorm was located near Elk City, or
  14 miles west of Independence, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Neodesha, Fredonia, Elk City, Sycamore, Hale, Buxton, Elk City Lake
  and Elk City State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3715 9597 3729 9612 3757 9579 3737 9557
TIME...MOT...LOC 2322Z 229DEG 12KT 3728 9598 

HAIL...1.25IN
WIND...60MPH
 
$$

ES
2 follow-up statements
277 
WWUS53 KICT 142335
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
635 PM CDT TUE AUG 14 2018

KSC019-049-125-205-150015-
/O.CON.KICT.SV.W.0201.000000T0000Z-180815T0015Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
635 PM CDT TUE AUG 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN ELK...SOUTHWESTERN WILSON...NORTHWESTERN MONTGOMERY
AND NORTHEASTERN CHAUTAUQUA COUNTIES...

At 634 PM CDT, a severe thunderstorm was located over Elk City, or 13
miles northwest of Independence, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Neodesha, Fredonia, Elk City, Sycamore, Hale, Buxton, Elk City Lake
and Elk City State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3715 9597 3729 9612 3757 9579 3737 9557
TIME...MOT...LOC 2334Z 229DEG 12KT 3731 9594 

HAIL...0.75IN
WIND...60MPH
 
$$

ES
550 
WWUS53 KICT 142347
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
647 PM CDT TUE AUG 14 2018

KSC019-049-125-205-142356-
/O.CAN.KICT.SV.W.0201.000000T0000Z-180815T0015Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
647 PM CDT TUE AUG 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK...
SOUTHWESTERN WILSON...NORTHWESTERN MONTGOMERY AND NORTHEASTERN
CHAUTAUQUA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds 
from 35 to 40 mph are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3715 9597 3729 9612 3757 9579 3737 9557
TIME...MOT...LOC 2343Z 229DEG 12KT 3734 9590 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:02 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 3:02 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
302 PM CDT Tue Aug 14 2018

.SHORT TERM...(This evening through Friday night)
Issued at 259 PM CDT Tue Aug 14 2018

Slow moving upper low currently located over central KS continues to
make slow progress across the forecast area this afternoon. Seeing
some destabilization to the east-southeast side of the low, which
will lead to additional development of showers and thunderstorms for
areas east of the KS turnpike this afternoon into this evening,
where better low level moisture transport will be located. Scattered
showers in the wraparound band to the north and northwest of the
low, is associated with a large trowal axis/moisture fetch, with
higher precipitable water values actually wrapping around the low
into central KS.

The main concern this evening/tonight will be continued heavy
rainfall potential, as the upper low makes slow progress across the
eastern half of the forecast area. Think most locations will see
scattered chances of heavy rainfall through the overnight hours, but
think the chance for the heaviest rainfall will on the south-
southeast side of the upper low (across SE KS) where the better
combination of low level moisture transport, modest instability and
higher precipitable water values (185-200 percent of normal) will be
located.  So will go with the highest QPF amounts (1.25 to 1.5
inches possible) for areas east of the KS turnpike overnight,
especially for areas closer to the KS/OK border.  The rest of the
region will see generally lighter amounts between a 0.25 and 0.5
inches, with some pockets of heavier amounts.  Southeast KS hasn't
seen as much rainfall as portions of central KS, so think localized
flooding will be the main concern.

Shortwave currently over the northern Rockies will sweep southeast
late tonight and into the plains, and help "kick" the upper low to
the east of the forecast area early on Wed, with some lingering
showers over SE KS for Wed morning. Expect to see some slow clearing
for Wed afternoon as remnant low level moisture remains fairly high
for lingering cloud cover at least until late Wed afternoon.

Weak ridging will move across the forecast area for Thu, which will
lead to more seasonal type max temps and allow areas to dry out
some.

The dry weather from Thu will be short lived, as the northern stream
shortwave will help push a frontal boundary south into the forecast
area by early on Fri.  Medium range models suggest the pattern will
remain unsettled for Fri going into the weekend, as this frontal
boundary remains somewhat stationary over the area for Fri afternoon
through Sat.  A little better shear and instability will be
available as this front remains over the area, for a strong storm
chance as convergence increases along the boundary.

Ketcham

.LONG TERM...(Saturday through Tuesday)
Issued at 259 PM CDT Tue Aug 14 2018

Convective chances shift further west over the high plains for late
Sat into early Sun, as a shortwave in the W-NW flow moves out into
the plains. As this shortwave moves across the area, expect another
shot of heavier showers and storms to move across the forecast area,
as the boundary shifts back across the forecast area, with higher
precipitable water values returning to the area.

With the off and on rain chances, GFS ensemble members suggests the
cooler than normal temps will continue for the weekend.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1247 PM CDT Tue Aug 14 2018

Upper low spinning over the region along with a deeply moist
atmosphere will continue to support hit-or-miss showers and
thunderstorms this afternoon into the evening areawide. Strongest
activity will be capable of gusty winds and very heavy rainfall
rates. For now included VCSH and VCTS in TAFs, but amendments for
TEMPO +SHRA/+TSRA are likely at times this afternoon into the
evening. Activity will end from northwest to southeast this
evening, with the threat persisting across southeast Kansas
possibly past midnight. Furthermore, given the moist low-levels
and modest mixing at best, will likely see areas of IFR or low
MVFR conditions develop overnight areawide and persist past
daybreak Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  86  68  91 /  60  10   0  20
Hutchinson      66  85  66  89 /  50  10  10  20
Newton          66  85  66  89 /  50  10   0  10
ElDorado        67  85  66  89 /  60  20   0  10
Winfield-KWLD   68  86  67  90 /  70  10   0  10
Russell         64  85  65  90 /  40  10  10  20
Great Bend      64  85  65  90 /  40  10  10  20
Salina          66  87  66  91 /  40  10   0  20
McPherson       66  85  65  89 /  50  10   0  20
Coffeyville     69  86  68  90 /  80  40  10  10
Chanute         68  85  68  90 /  70  30   0  10
Iola            68  85  67  89 /  70  30   0  10
Parsons-KPPF    69  85  68  90 /  80  40   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
Hazardous weather outlook, Aug 14, 3:37 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
337 PM CDT Tue Aug 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
337 PM CDT Tue Aug 14 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Occasional showers and thunderstorms with heavy rain will continue
across the region late this afternoon into the evening hours. Heavy
rain may result in ponding of water and localized
flooding...especially in low-lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will be possible Wednesday across
southeast Kansas. The main hazard will be heavy rainfall with a
risk for minor lowland flooding. A locally strong storm will also be
possible.

Periodic chances for storms will return to the entire area from
late Thursday through Sunday. Strong storms and a few severe storms
may be possible. Heavy rainfall may also be possible... especially
for Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ELM/Ketcham

In the hours before

Local storm report, Aug 14, 5:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     1 E ELK CITY            37.29N 95.90W
08/14/2018                   MONTGOMERY         KS   FIRE DEPT/RESCUE

            TREES DOWN AT 5250 AND HIGHWAY 160. A FUNNEL WAS ALSO
            OBSERVED.

&&

MWM
Special weather statement, Aug 14, 6:19 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
619 PM CDT TUE AUG 14 2018

KSZ095-099-142345-
Montgomery KS-Wilson KS-
619 PM CDT TUE AUG 14 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  South central Wilson County in southeastern Kansas...

* Until 645 PM CDT.

* At 615 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles northwest
  of Independence...moving east at 15 mph.

Wind up to around 50 mph are possible with this storm.

* Locations impacted include...
  Independence, Neodesha, Cherryvale, Sycamore, Elk City Lake and Elk
  City State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3721 9582 3738 9589 3749 9565 3724 9553
TIME...MOT...LOC 2317Z 251DEG 12KT 3733 9577

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:18 PM CDTAreal Flood WarningICTBarton2 hr
Aug 13, 8:35 PM CDTAreal Flood WarningICTRussell9 hr
Aug 14, 10:52 AM CDTSpecial Weather StatementICTButler, Cowley23 min
Aug 14, 11:24 AM CDTSpecial Weather StatementICTButler, Chautauqua, Elk, Greenwood36 min
Aug 14, 6:19 PM CDTSpecial Weather StatementICTMontgomery26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.